We are 154,595 members in 79 forums discussing 122,404 topics.

Help with Abbreviations

All TopicsForum: Waiting for Test Results → Topic: CT Scan with contrast dye

Topic: CT Scan with contrast dye

Forum: Waiting for Test Results —

For members not diagnosed with breast cancer, but waiting for test results:  Biopsy, mammogram, ultrasound, or other screening tests. Waiting is VERY difficult but remember...

"Worry does not empty tomorrow of its sorrow. It empties today of its strength." -- Corrie Ten Boom

Posted on: Apr 8, 2008 09:53PM, edited Apr 8, 2008 09:57PM by marejo

marejo wrote:

Hello everyone,  I wasn't sure where to post this so thought I'd post it under the section that talks about CT scans and results.

My post has to do with contrast dye reactions and I'm curious if any of you have this problem.

I had a CT scan with contrast dye of my abdomen (ordered by my GI doc before a colonoscopy)  Initially I handled the dye fine.  By that evening I got a red face, chest and upper legs.  Then last month my plastic surgeon ordered an abdominal CT with contrast cye to check my blood flow in my abdomen.  He ordered 3 -50 mg. prednisone for me to be taken 13 hours, 7 hours and 1 hour before the CT scan with contrast.  He ordered the prednisone as a way of warding off any reaction to the dye.  Once again, initially, I handled the dye fine.  By that evening once again, I got a real red, warm face - neck and chest.  When I woke in the morning, I had a swollen face.  By noon it was over.  I did take benedryl the evening the symptoms started and also the morning after when I got the swollen face.

Have any of you had this type of reaction.  I don't think I'll ever get another CT scan with contrast dye again.  Not sure what they'd do if I ever needed one but I sure don't think I should have one again.

I look forward to hearing your experiences.

Mary Jo

Log in to post a reply

Posts 1 - 3 (3 total)

Log in to post a reply

Apr 9, 2008 09:11AM NancyD wrote:

I had a reaction to the stuff they give you for a PET scan. Would that be a similar substance?  I know there's both a radioactive element and the ucky liquid they give you to drink. My glands below my chin on my neck swelled up to the size of golf balls. But no red flush.

I'm not a complete idiot. Some parts are missing. Dx 2/22/2008, IDC, Stage IIIa, Grade 2, 4/10 nodes, ER+/PR+, HER2- Chemotherapy 03/22/2008 Adriamycin, Cytoxan, Taxotere
Log in to post a reply

Apr 9, 2008 09:38AM dhettish wrote:

Hi,

I have had similar reactions but it was while the dye was being infused. I became very red and it felt like I had wet my pants. Then I was so thirsty, I downed a soda after the test. Then I got sick and threw everything up. After that I was fine. But who wants to go through that?

From what I remember when I worked in hospitals the contrast contains iodine. There is a non-ionic contrast material they can use. It is more expensive and some insurance companies do not cover it. Medicare never did. But if you have reactions, your insurance may cover it. Ask your doctor about this contrast. I had the ionic and had a bad reaction 21 years ago. I got sick to my stomach. The next CT at MD Anderson 21 years ago, they used the non-ionic and I did not have a reaction.

I have not worked in hospitals in 5 years but back then the facilities I worked in were using the non-ionic. I remember not being paid by medicare. I ran the business office but had to get a primer in all the medical stuff we were billing.

Sorry you had two bad reactions. I can understand your reluctance to have another test. I am sure there are alternatives to the contrast material.

I believe Tender is a nurse and can correct me if I am wrong.  She usually responds to medical questions. I am curious if things have changed and why they are using the idodine based contrast now.

Debbie 

Debbie...Chemo's a bitch and then you live Dx 8/6/2007, IDC, 2cm, Stage II, Grade 3, 1/23 nodes, ER-/PR-, HER2-
Log in to post a reply

Apr 9, 2008 03:26PM , edited Apr 9, 2008 03:34PM by leaf

My friend had trouble breathing with a CT scan dye (she has this kind of reaction to shellfish too). She got prednisone 50mg before her next test and she did fine.

Here's a site that described different types of contrast. It seems to say non-ionic has fewer allergic reactions but still contains iodine. It sounds like the doctor needs to decide which type may be best for you. www.imaginis.com/ct-scan/contr...

Here's another site that talks about CT contrast and alternatives. http://www.intelihealth.com/IH/ihtIH/WS/7945/7991/418748.htmlasp

If knowledge can create problems, it is not through ignorance that we can solve them- Isaac Asimov Dx 12/8/2005, LCIS, Stage 0, ER+/PR- Hormonal Therapy 07/15/2006 Tamoxifen